Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 87, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2011, 6:45 PM CDT for Labette County, Neosho County, Wilson County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 6:45 PM CDT (23:45 UTC)
- Expired
- May 11, 2011, 7:02 PM CDT
- In force
- 17 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Labette County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2359 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
515
WUUS53 KICT 112345
SVRICT
KSC099-133-205-120030-
/O.NEW.KICT.SV.W.0087.110511T2345Z-110512T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LABETTE COUNTY IN SOUTHEAST KANSAS...
NEOSHO COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 730 PM CDT
* AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ALTOONA TO BARTLETT...AND MOVING
NORTHEAST AT 50 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
PARSONS...CHANUTE...CHETOPA...THAYER...OSWEGO...GALESBURG...ERIE...
ST. PAUL...LABETTE...EARLTON...CHANUTE AIRPORT...SOUTH MOUND AND
STARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3700 9533 3733 9552 3738 9552 3738 9555
3744 9558 3771 9549 3774 9509 3700 9507
TIME...MOT...LOC 2346Z 240DEG 45KT 3752 9556 3713 9518
WIND...HAIL 60MPH 0.75IN
$$
CARUSO1 follow-up statement
156
WWUS53 KICT 120002
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT WED MAY 11 2011
KSC099-133-205-120012-
/O.CAN.KICT.SV.W.0087.000000T0000Z-110512T0030Z/
NEOSHO KS-LABETTE KS-WILSON KS-
702 PM CDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON...LABETTE
AND NEOSHO COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3700 9533 3733 9552 3738 9552 3738 9555
3744 9558 3771 9549 3774 9509 3700 9507
TIME...MOT...LOC 0002Z 240DEG 45KT 3762 9534 3723 9496
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:39 PM CDT, 6 minutes earlier.
Area forecast discussion, May 11, 6:39 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 639 PM CDT WED MAY 11 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST KANSAS DURING THE EVENING HOURS. OTHERWISE...SOME MVFR CIGS COULD DEVELOP AND EXPAND OVER SOUTHERN AND SOUTHEAST KANSAS LATE TONIGHT WHICH SHOULD GRADUALLY DISSIPATE BY MID MORNING. SOUTHERLY WINDS TONIGHT WILL VEER TO THE SOUTHWEST OVER CENTRAL/SOUTH CENTRAL KANSAS BY THURSDAY MORNING. JAKUB && .PREV DISCUSSION... /ISSUED 145 PM CDT WED MAY 11 2011/ DISCUSSION... UPPER LEVEL ANALYSIS FROM THIS MORNING SHOWS A STRONG UPPER LEVEL DISTURBANCE OVER THE FOUR CORNERS REGION AT 500 MB. THE SURFACE LOW WAS LOCATED IN SOUTHEAST COLORADO...WITH A DRYLINE EXTENDING SOUTH INTO CENTRAL TEXAS AND A WARM FRONT EXTENDED NORTHEAST TO THEN ALONG THE KANSAS/NEBRASKA BORDER. THIS EVENING AND TONIGHT: THE SHORT TERM WEATHER SCENARIO IS QUITE COMPLICATED WITH A GREAT DEAL OF UNCERTAINTY. THE EARLY AND ONGOING CONVECTION ACROSS THE FORECAST AREA HAS BEEN THE REAL PROBLEM MAKER. THIS APPEARS TO HAVE BEEN ASSOCIATED WITH SOME ENHANCED MID-LEVEL INSTABILITY. THE 12Z NWP AS WELL AS THE 15Z RUC AND HRRR HAVE HAD SOME DIFFICULTY RESOLVING THIS. THAT SAID...THE RUC/HRRR/NAM-WRF SOLUTIONS HAVE BEEN THE MOST CREDIBLE WITH EARLY CONVECTION. EXAMINING THE 12Z NAM-WRF AND 15Z RUC PV FIELDS IN CONJUNCTION WITH THE SURFACE DATA SHOWS THAT THE EARLY CONVECTION SHOULD CONTINUE TO MOVE EAST OVERALL. THE ATMOSPHERE SHOULD RECOVER AHEAD OF THE DRYLINE...WHICH HAS STARTED TO MOVE EAST AS OF 18Z. BY 21Z...THE MAIN PV ANOMALY BEGINS TO EJECT WITH CONVECTION DEVELOPING BY 21Z ALONG THE DRYLINE. THIS MAY BE A BIT AMBITIOUS. CURRENTLY...STORMS ARE HAVING A DIFFICULT TIME GETTING ORGANIZED DUE TO LACK OF CLOUD BEARING SHEAR OVER THE AREA. SPC ANALYSIS PAGE SHOWS THE BEST CLOUD BEARING SHEAR IN WESTERN KANSAS...WITH 65 KNOTS OUT BY GARDEN CITY. AS THE AFTERNOON PROGRESSES...THE AIRMASS AHEAD OF THE DRYLINE WILL RECOVER AND DESTABILIZE. DEWPOINTS IN THE 60S REMAIN ACROSS THE CENTRAL AND EASTERN PORTION OF THE CWA. IF THESE REMAIN IN PLACE...WHICH THE MODELS FORECAST...THERE SHOULD BE A DECENT WINDOW OF OPPORTUNITY THIS EVENING FOR TORNADOES. NAM-WRF AND RUC BOTH SHOW 0-3KM MLCAPES IN EXCESS OF 120 J/KG WHICH WOULD FAVOR TORNADIC DEVELOPMENT. IT REMAINS TO BE SEEN THOUGH HOW THE DRIER AIR ALONG THE WESTERN PORTION OF THE CWA AND INTO WESTERN KANSAS WILL AFFECT THIS THREAT GIVEN THAT THE DEWPOINT THERE ARE IN THE LOWER 50S. CONVENTIONAL WISDOM WOULD SUGGEST THE SURFACE DEWPOINT DEPRESSIONS ARE TOO HIGH FOR LOW CLOUD BASES FOR TORNADIC DEVELOPMENT IN WESTERN KANSAS. BOTTOM LINE...LOTS OF UNCERTAINTY AT THIS TIME. THURSDAY-FRIDAY: THE UPPER LEVEL COLD POOL AS WELL AS SOME RESIDUAL MOISTURE SHOULD COMBINE TO PRODUCE SOME SHOWERS AND ISOLATED THUNDERSTORMS THAT ARE MAINLY DIURNALLY DRIVEN. CONFIDENCE PRETTY MODEST WITH THIS. TEMPERATURES SHOULD BE COOLER. SUNDAY-WEDNESDAY: THE MAIN PROBLEM IN THE EXTENDED IS THE SPEED/STRENGTH OF THE UPPER LEVEL SYSTEM AFFECTING THE REGION DURING THE PERIOD. AN OMEGA BLOCK DEVELOPS OVER NORTH AMERICA OVER THE WEEKEND. BY EARLY NEXT WEEK...WE MOVE FROM THE INFLUENCE OF THE EASTERN UPPER LEVEL LOW ASSOCIATED WITH THIS BLOCK TO UPPER LEVEL RIDGING. THE DIFFERENCE IN NWP RESIDES WITH THE BREAK DOWN OF THE OMEGA BLOCK. THE 11.00Z ECMWF IS MUCH FASTER IN DOING THIS THAN THE 11.12Z GFS. TENDENCY OF MODEL BIASES SUGGEST A SLOWER BREAKDOWN OF THESE TYPES OF BLOCKS TYPICALLY OCCURS...SINCE MODELS DO NOT HANDLE VERY TIGHT CURVATURE AND THUS BREAK DOWN IN THEIR FORECASTS. AS A RESULT...WILL ELECT NOT TO INTRODUCE ANY PRECIPITATION CHANCES INTO THE LATTER PERIODS OF THE FORECAST AND WOULD LIKE TO GO WITH THE WARMER GUIDANCE VALUES UNTIL THE AMOUNT OF UNCERTAINTY DECREASES. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 78 51 63 / 40 20 30 30 HUTCHINSON 57 76 49 63 / 40 20 40 30 NEWTON 61 76 50 61 / 40 30 40 40 ELDORADO 63 77 51 62 / 40 30 40 40 WINFIELD-KWLD 63 78 51 64 / 40 20 30 30 RUSSELL 52 71 46 62 / 40 40 50 20 GREAT BEND 52 70 46 63 / 40 30 40 20 SALINA 60 77 49 62 / 50 40 50 40 MCPHERSON 58 76 49 62 / 40 30 40 40 COFFEYVILLE 66 80 55 65 / 60 30 50 50 CHANUTE 66 80 55 64 / 60 40 50 50 IOLA 66 79 55 64 / 60 40 50 50 PARSONS-KPPF 66 80 55 64 / 60 40 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 11, 4:05 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT WED MAY 11 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 405 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT ONGOING THUNDERSTORMS WILL GRADUALLYY INCREASE IN STRENGTH AS THEY MOVE INTO THE EASTERN PORTION OF KANSAS. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY AND INTO FRIDAY OVER MUCH OF THE AREA. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
In the hours before
Special weather statement, May 11, 5:32 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 532 PM CDT WED MAY 11 2011 KSZ071-072-096-112315- ALLEN-NEOSHO-WOODSON- 532 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN...NEOSHO AND WOODSON COUNTIES... AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CHANUTE...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, May 11, 5:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG EUREKA 37.82N 96.29W
05/11/2011 GREENWOOD KS AMATEUR RADIO
FALLEN TREE BLOCKING THE ROAD JUST SOUTH OF THE
GREENHOUSE.
&&
EPSSpecial weather statement, May 11, 5:36 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 536 PM CDT WED MAY 11 2011 KSZ093-094-098>100-112330- CHAUTAUQUA-COWLEY-ELK-LABETTE-MONTGOMERY- 536 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY...ELK...LABETTE AND MONTGOMERY COUNTIES... AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF GRAINOLA TO 23 MILES SOUTH OF HULAH...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, May 11, 6:17 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 617 PM CDT WED MAY 11 2011 KSZ099-100-120015- LABETTE-MONTGOMERY- 617 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TYRO TO 16 MILES SOUTHEAST OF WANN...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, May 11, 6:30 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT WED MAY 11 2011 KSZ068-083-120015- HARVEY-SEDGWICK- 630 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES... AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED WIND GUSTS OF 50 TO 55 MPH ACROSS NORTHERN SEDGWICK COUNTY...MOVING TOWARD SOUTHERN HARVEY COUNTY. THE GUSTY WINDS ARE EXPECTED TO BE OF SHORT DURATION THROUGH 7 PM. CARUSO
Special weather statement, May 11, 6:36 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 636 PM CDT WED MAY 11 2011 KSZ095-096-099-100-120015- LABETTE-MONTGOMERY-NEOSHO-WILSON- 636 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON COUNTIES... AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEODESHA TO EDNA... AND MOVING NORTHEAST AT 50 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:44 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 46 min |
| May 11, 11:27 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 48 min |
| May 11, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 38 min |
| May 11, 3:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 47 min |
| May 11, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 54 min |
| May 11, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 37 min |
| May 11, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| May 11, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.